Views 2,309
Citations 0
Teachable Moment
Less Is More
November 2015

Hospice Diagnosis: PolypharmacyA Teachable Moment

Author Affiliations
  • 1Division of Geriatrics, Department of Medicine, University of California, San Francisco

Copyright 2015 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.

JAMA Intern Med. 2015;175(11):1750-1751. doi:10.1001/jamainternmed.2015.5253

An 86-year-old woman with moderate dementia, depression, and osteoporosis fell and experienced a vertebral compression fracture at her assisted-living facility. Prior to the fall she was ambulatory with a walker and enjoyed socializing with her friends and family. During the week after the fall, while taking escalating dosages of opioids for pain, she walked less and less and suffered from constipation. In the following days, she became withdrawn and repeatedly called out “Help me!” for unclear reasons. She was started on diazepam and haloperidol, but her vocalizations increased and her cognition worsened. Over the next week, she stopped walking and developed a pressure ulcer. When she developed dysphagia and weight loss, she was enrolled in hospice care.

First Page Preview View Large
First page PDF preview
First page PDF preview